Nebraska, 2011

Excessive Heat in Nebraska, July 16 to 20, 2011

July 16 to 20, 2011 · NWS LBF · 17 events in 17 counties and zones

A ridge of high pressure aloft moved north from the southern plains on July 16th and remained in place through July 20th. Afternoon high temperatures during the period approached the mid and upper 90s to around 100 east of a line from Imperial, to North Platte to Valentine.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A ridge of high pressure aloft moved north from the southern plains on July 16th and remained in place through July 20th. Afternoon high temperatures during the period approached the mid and upper 90s to around 100 east of a line from Imperial, to North Platte to Valentine. Though no record highs were set during this period, dew point temperatures in the 70s, resulted in heat indexes of 100 to 110 degrees during the late evening and afternoon hours from July 16th through July 20th. Cooler and drier conditions arrived on the July 21st as the ridge of high pressure moved east into the mid and lower Mississippi valley. No fatalities or injuries were reported as a result of the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 2:52 AM CST, 10 hours 8 minutes earlier.

Area forecast discussion, Jul 16, 2:52 AM CST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 AM CDT SAT JUL 16 2011

.SYNOPSIS...
UPPER LEVEL RIDGE SPINNING OVER OKLAHOMA THIS MORNING...AND IS
DRIFTING NORTH. MONSOON FLOW AROUND THE RICH CONTINUES TO PROVIDE
THE AREA WITH GOOD UPPER LEVEL MOISTURE. MEANWHILE THE
SURFACE...WITH SOUTHERLY WINDS...HAS CONTINUES TO HOLD DEW PTS
AROUND 70 DEGREES. THE HIGHER TERRAIN TO THE WEST HAD FIRED A
SMALL COMPLEX OF STORMS...HOWEVER AS THE MOVE EAST...ARE FALLING
APART DUE TO STRONGER CAP. MEANWHILE LL JET FAVORING STORMS OVER
KS AND SOUTHEAST NEB.

&&

.DISCUSSION...
THE HEAT IS ON. MODELS IN GOOD AGREEMENT AS THE RIDGE CONTINUES
TO BUILD NORTHWARD...TO BECOME PARKED OVER THE CENTRAL PLAINS FOR
SEVERAL DAYS. GUIDANCE IN THE AREA IS FOR UPPER 90S AND EVEN A
FEW TRIPLE DIGITS. THESE WARM TEMPERATURES WILL COMBINE WITH
CONTINUED GOOD SURFACE MOISTURE...AT LEAST OVER EASTERN
ZONES...TO PRODUCE DANGEROUS HEAT INDEXES. AREAS WEST OF AN IML
TO VTN LINE ARE LIKELY TO HAVE A LITTLE LOWER DEW PT WHICH WILL
KEEP WIDESPREAD HEAT INDEXES ABOVE 100...THUS WILL CONTINUE THE
HEAT WARNING AS IS...TO THE EAST OF THE ABOVE MENTIONED LINE.

MAY SEE A FEW STORMS FIRE ON THE NORTHWEST SIDE OF THE RIDGE
TONIGHT...HOWEVER EXPECTING ONLY A STRAY STORM OR TWO...WITH THE
MAJORITY OF THE ACTIVITY TO THE WEST AND NORTH. OTHERWISE THE
RIDGE WILL STRENGTHEN THE CAP AND WAVES WILL RIDE WELL TO THE
NORTH OF THE CWA THROUGH THE HEAT WAVE.

TALKED ABOUT EXTENDED THE WARNING AS RIDGE APPEARS TO CONTINUE
INTO LATE NEXT WEEK...HOWEVER WILL HOLD OFF SINCE IT IS DAY 5+ AND
WANT TO SEE MORE HOW TODAY WILL PAN OUT. CONCERN IS FOR HIGH SURF
MOISTURE TO POSSIBLY HOLD TEMPS FURTHER BELOW GUIDANCE AND ONGOING
FORECAST.

&&

.AVIATION...
WIND IS THE ONLY CHALLENGE WITH THE AVIATION FORECAST. IT IS
EXPECTED TO SWING AROUND TO 160-180 DIRECTION AND INCREASE TO
12-16G20-24KT BETWEEN 16Z AND 19Z THROUGHOUT THE AREA.

&&

.HYDROLOGY...
HEAVY RAIN IN COLORADO CONTINUES TO RAISE THE LEVELS ON THE
SOUTH PLATTE RIVER. THE ADDITIONAL FLOW IS LIKELY TO RAISE THE
STAGE IN ROSCOE AND NORTH PLATTE. IT IS LIKELY TO CAUSE FLOODING
AT ROSCOE...BUT IT IS NOT EXPECTED TO MEET THE 17000 CFS NEEDED
TO CAUSE FLOODING AT THE NORTH PLATTE GAGE. HOWEVER...THE
ADDITIONAL FLOW COMBINED WITH THE ALREADY HIGH FLOWS ON THE NORTH
PLATTE IS LIKELY TO CAUSE SIGNIFICANT RISES AT THE CONFLUENCE OF
THE TWO AND DOWNSTREAM. IN FACT...THE LEVEL AT BRADY IS LIKELY TO
REACH FLOOD STAGE ON THE NORTH CHANNEL AT BRADY. IT WILL ALSO
PRODUCE SIGNIFICANT RISES AT MAXWELL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING FROM
NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6 PM MDT/ TUESDAY FOR
NEZ005>010-025>029-037-038-059- 069>071.

&&

SYNOPSIS/DISCUSSION...MASEK
AVIATION/HYDROLOGY...SPRINGER
Hazardous weather outlook, Jul 16, 4:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 AM CDT SAT JUL 16 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-171000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
500 AM CDT SAT JUL 16 2011 /400 AM MDT SAT JUL 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

EXCESSIVE HEAT IS EXPECTED THIS AFTERNOON AND EARLY EVENING IN
SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA. THE COMBINATION OF HEAT
AND HUMIDITY WILL CREATE HEAT INDICES OF 100 TO 105 OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERSISTENT HIGH PRESSURE ALOFT WILL CONTINUE BRINGING HEAT AND
HUMIDITY TO WESTERN AND NORTH CENTRAL NEBRASKA THROUGH AT LEAST
TUESDAY. HEAT INDICES EACH DAY ARE EXPECTED TO REACH 105 IN MUCH
OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 excessive heat. Local standard time, as filed.

Excessive Heat, Eastern Cherry

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Excessive Heat, Thomas

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Thomas forecast zone
Reported by
AWOS
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Excessive Heat, Logan

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Excessive Heat, Lincoln

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Lincoln forecast zone
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Excessive Heat, Hayes

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Hayes forecast zone
Reported by
Mesonet
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Excessive Heat, Frontier

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Frontier forecast zone
Reported by
Mesonet
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Excessive Heat, Keya Paha

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Keya Paha forecast zone
Reported by
Mesonet
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Excessive Heat, Brown

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Excessive Heat, Rock

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Excessive Heat, Blaine

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Blaine forecast zone
Reported by
Mesonet
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Excessive Heat, Loup

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Loup forecast zone
Reported by
Mesonet
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Excessive Heat, Custer

When
July 16, 1:00 PM CST to July 20, 5:00 PM CST
Where
Custer forecast zone
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Excessive Heat, Boyd

When
July 16, 1:00 PM CST to July 20, 7:00 PM CST
Where
Boyd forecast zone
Reported by
Mesonet
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Excessive Heat, Holt

When
July 16, 1:00 PM CST to July 20, 7:00 PM CST
Where
Holt forecast zone
Reported by
AWOS
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Excessive Heat, Garfield

When
July 16, 1:00 PM CST to July 20, 7:00 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Excessive Heat, Wheeler

When
July 16, 1:00 PM CST to July 20, 7:00 PM CST
Where
Wheeler forecast zone
Reported by
Mesonet
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Excessive Heat, Chase

When
July 16, 1:00 PM MST to July 20, 5:00 PM MST
Where
Chase forecast zone
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327617, 327621, 327623, 327627, 327633, 327634, 327636, 327637, 327638, 327640, 327642, 327644, 327646, 327649, 327650, 327651, 327631.